Volume 15, issue 3 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Line patterns in free groups

Christopher H Cashen and Nataša Macura

Geometry & Topology 15 (2011) 1419–1475
Abstract

We study line patterns in a free group by considering the topology of the decomposition space, a quotient of the boundary at infinity of the free group related to the line pattern. We show that the group of quasi-isometries preserving a line pattern in a free group acts by isometries on a related space if and only if there are no cut pairs in the decomposition space. We also give an algorithm to detect such cut pairs.

Keywords
free group, quasi-isometry, rigidity, line pattern, Whitehead graph, Whitehead's Algorithm
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 20E05
References
Publication
Received: 8 September 2010
Revised: 1 June 2011
Accepted: 29 June 2011
Published: 1 August 2011
Proposed: Walter Neumann
Seconded: Joan Birman, Colin Rourke
Authors
Christopher H Cashen
Department of Mathematics
University of Utah
155 S 1400 E Room 233
Salt Lake City UT 84112-0090
USA
http://www.math.utah.edu/~cashen
Nataša Macura
Department of Mathematics
Trinity University
San Antonio TX 78212
USA
http://www.trinity.edu/nmacura